Meet the Rage Bolus’ Angry Cousin: The Rage Basal

Angry Basal RateWe’ve all been there with the Rage Bolus. You know – the boluses you stack on top of one another when you have a stubborn high that just wont. Come. Down. Until it totally comes down – usually all at once when all of those boluses catch up with each other, sending you reeling into a down-the-whole-box-of-Girl-Scout-cookies type of low. We’ve all done it before – but have you guys met the Rage Basal yet? I did the other night. And it’s a beast.

I’ve blogged several times before about some issues I’ve been having with going high overnight. My husband and I tend to eat late-ish these days. Between both of our busy jobs and our spoiled little doggy who gets ample park time every day of the week, we often don’t have dinner until about 9pm. We cook low carb, but tend to supplement with cheeses and sauces, which, combined with proteins, can break down hours later and cause a rise in my BGs sometime after midnight.

Last Wednesday, I woke up with a blood sugar of 253mg/dL. I bolused a half unit, and went to an hour-long workout class, which did nothing to assuage the high. Suffice it to say I spent the whole day above 300mg/dL despite bolusing and slashing carbs which was a total downer. Combine this with the fact that I’ve been struggling with overnight highs at least five times a week and I decided to take action. A lot of action. Like raising my basals a full .6 of a unit per hour from midnight to 6am.

I’m always shocked by how quickly basal units can add up. .6 of a unit just seems like…nothing….Until you think about the fact that over the course of six hours, that’s almost four units, and each of those is contributing to active insulin on board. Increasing basals, even in what seems like small increments, can add up very quickly. Which is exactly what happened around 5am the next morning when I woke up in a pool of sweat, dizzy, lightheaded, and with my CGM blaring from the side table that I was under 55mg/dL. I stumbled to the fridge for some cake frosting and fixed the immediate issue, but I had quite the “low hangover” the next day. Headache, tired, and cranky. Lovely. And well-deserved for that epic fail.

Looking back, that was a drastic measure to take with raising my basals. The next night I slashed the increase in half, and that was STILL too much. I eventually found the magic number, but it wasn’t without a few more nights of nasty lows and ruined morning running plans. The right way to do things would have been to slowly increase my basals each night by perhaps .10 units per hour until I woke up with normal fastings. But the “right way” isn’t always apparent when we’re angry and frutrated, is it?

Point taken, basal rates. I’ll cool my jets from here on out, and take that slow and steady approach. Well, at least until I’m pissed off again!

Did you enjoy this post? Why not leave a comment below and continue the conversation, or subscribe to my feed and get articles like this delivered automatically to your feed reader.

Comments

Yup. I’ve done that!

I am going to put forth a personal question – for private pondering, not public discussion, I’d say :)

How are your injection sites looking?

The phenomenon you described – hours of high blood glucose with no effect of a workout, increased bolus or increased basal – happened to me when I had really bad fatty lumps of doom (that is a registered trademark, I’d say) on my stomach.

Those tended to “store” basal units and release them later, at weird times, all at once. Leading to a few (2) fantastic ambulance rides in the middle of the night.

Lumps of fat make bad injection sites… I learned that then.

If this is not the case (and as mentioned before, I really don’t expect details in the interwebs), I can only think of too low correction/bad pump site.

I’d consider the 0.5 units to correct a 253mg/dl too low – but your workout may be different. I’d probably have gone for a half-bolus and then sports (which in my case would be [(153-100)/50]*0.5 = 1.5 units). I’d also never wait for hours if the bolus wasn’t working – I’d have exchanged pump sites before then :)

And yes.. obviously easy to say now that I’m not grumpy and high. Recommendations will vary with my blood sugar.

Hey Floh – I have no shame in revealing my injection site status! The sides of my thighs where I did MDI for years do have a little bit of scar tissue, but my lower back where I wear my pump (switching sides with each new pod) doesn’t feel like there is anything lumpy or scarred under there- although you never really know. In the post about rage-bolusing, I should have put more info about the fact that I’ve been dealing with night time highs for a while now. We eat late these days and I have really struggled with the 12 midnight to 6am section of BGs for a while and quite frankly, I should have taken action much sooner! Waiting as long as I did contributed to my issues almost certainly, and I if I had tackled this earlier on and had been of clearer mind – like you mentioned – I think I would have been more conservative in changing my basal rates. And I generally agree with you about the final high that caused me to over-basal, that I should have changed sites waaaay sooner than I did but since I know that highs induced by the liver can be very bolus resistant, I assumed I was suffering from that issue AND coming off a bad high upon waking up.

Hindsight: always 20/20 right? Its amazing that I’ve had this disease 21 years and I still can forget everything I know in seconds :)

The other side too is that a basal dose is more effective than a bolus. The ratio of surface area/volume of smaller doses is greater. So lots of small doses absorbs faster and has more effect. That 4 units does the work of a larger bolus.

Darrell I did not know that! Thank you- and also that explains a lot!

Leave a comment